NEW YORK – A state law is now in place to fight fatal overdoses . The Good Samaritan law bars arrests and prosecutions for personal possession of drugs, paraphernalia or underage drinking when someone calls for help to save the life of an overdose victim.
Overdoses—now the leading cause of accidental death in New York and the number one injury-related killer of adults 35-54—is responsible for some 28,000 annual deaths nationally.
A report several years ago outlined what one New York doctor thinks about the law.
“Overall [the law] really sends a very strong message to law enforcement and the general public that saving lives is much more important than putting people into the criminal justice system,” says Dr. Sharon Stancliff, medical director for the Harm Reduction Coalition (HRC), an organization that advocates for measures to improve the health and lives of drug users, whether or not they desire abstinence.
According to the report, Stancliff oversees HRC’s overdose prevention project, which educates users and their loved ones and friends on how to prevent and treat overdose. “We need to teach all kinds of people how to recognize overdose,” she says, including parents and family members of those suffering chronic pain.
Most deadly overdoses involve mixtures of drugs, typically including an opioid drug like heroin or a prescription painkiller. The most fatal mixtures include multiple drugs that have sedative effects; for example, two different opioids, an opioid plus alcohol or an opioid plus an anti-anxiety drug like Xanax.
There is a medication that potential Good Samaritans can use to help a person who is overdosing this way. HRC distributes naloxone (Narcan), which can reverse the effect of opioid-based overdoses, which can kill by slowly stopping respiration. People who have taken too many of the wrong opioids can look as if they’re asleep, except they won’t respond to painful stimuli or noise and may have interrupted or slowed breathing. Eventually, they may stop breathing altogether and show signs of oxygen deprivation, turning blue.
The most deadly mistake friends or family can make is to let overdosers “sleep it off.” Stancliff described an unfortunately common situation: “Oh yeah, we thought Suzy was snoring kind of strangely, we thought she was sleeping something off. We went in in the morning and found her dead.”
So what should people do if they think they’ve witnessed an overdose? First, call 911, Stancliff says.
Next, she suggests turning to naloxone; the medication’s ability to block the opioid effect is usually enough to save the person’s life. Naloxone has another advantage—it cannot be abused because it produces the opposite of a high: it can induce withdrawal symptoms in those who are dependent.
Washington, Connecticut and New Mexico have all passed Good Samaritan laws to protect helpers in these circumstances and they are under consideration in California, Illinois and Nebraska. In New York, the bill had bipartisan sponsorship and passed nearly unanimously.